Alert archive / Arkansas / Tornado Warnings in 2002
Tornado Warning 11, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at Apr 28, 2002, 12:32 AM CDT for Sharp County, Arkansas. It was in force for 13 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 12:32 AM CDT (05:32 UTC)
- Expired
- Apr 28, 2002, 12:45 AM CDT
- In force
- 13 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Sharp County, AR
The radar
The Memphis radar (KNQA), 177 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 12:38 AM CDT | Thunderstorm Wind 50 E | Williford, AR | Thunderstorm winds knocked down several trees and power lines. |
| Apr 28, 12:38 AM CDT | Hail 1.75 | Williford, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1817 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 25.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLZK 280532 TORLIT ARC135-280545- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LITTLE ROCK AR 1232 AM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A * TORNADO WARNING FOR... SHARP COUNTY IN NORTH CENTRAL ARKANSAS * UNTIL 1245 AM CDT * AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER SELLERS STORE...OR ABOUT 15 MILES SOUTHEAST OF THAYER...MOVING EAST AT 35 MPH. && A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LITTLE ROCK. LAT...LON 3644 9145 3626 9147 3625 9124 3644 9129 $$ 44
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 27, 9:28 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 27, 9:28 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 928 PM CDT SAT APR 27 2002 BEEN KEEPING CLOSE TABS ON AREA RADARS DURING THE EVENING WITH LITTLE CONVECTION NOTED PRIOR TO 02Z. FINALLY STARTING TO SEE SOME SHRA/TSRA FIRE OVER NWRN AR AND SWRN MO. CAP HAD ALL BUT ERODED ON THE 00Z SOUNDING HERE AT LZK...BUT UPPER SUPPORT AND BETTER LOW LEVEL FORCING TO THE NORTH OF THE FA. LEADING EDGE OF DRIER AIR HAS WORKED AS FAR AS NERN OK AND FAR SWRN MO. PLAN TO LEAVE FCST AS IS ATTM AND WILL WATCH RADAR OVER THE NEXT FEW HOURS FOR FURTHER DEVELOPMENT. LAST FEW RUNS OF THE RUC STILL INDICATING SOME QPF OUTPUT OVER THE NRN HALF OF AR OVERNIGHT. IF CURRENT TRENDS CONTINUE...WILL PROBABLY UPDATED ZNS BEFORE MIDNIGHT TO REDUCE POPS AND REMOVE MENTION OF SVR STORMS. ..4.. .LZK...NONE.
In the hours before
Special weather statement, Apr 27, 11:40 PM CDT, 52 minutes before
ARZ004>007-013>016-023-024-280700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1140 PM CDT SAT APR 27 2002 ...TORNADO WATCH IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING... A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL ARKANSAS UNTIL 400 AM SUNDAY MORNING. WARM AND MOIST AIR CONTINUED TO INCREASE FROM THE SOUTH THIS EVENING IN ADVANCE OF A DRYLINE MOVING SLOWLY TOWARDS ARKANSAS FROM EASTERN OKLAHOMA. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION INTO THE EARLY MORNING HOURS AS THE DRIER AIR PUSHES EASTWARD INTO THE UNSTABLE AIRMASS IN PLACE OVER NORTHERN ARKANSAS. STORMS THAT DEVELOP AND BECOME SEVERE WOULD BE CAPABLE OF PRODUCING DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 44
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 12:11 AM CDT | Severe Thunderstorm Warning | LZK | Fulton, Sharp | 34 min |
| Apr 28, 12:58 AM CDT | Severe Thunderstorm Warning | LZK | Izard, Sharp | 32 min |
Nearby
Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.